Skip to main content

Research Repository

Advanced Search

The relation between mathematics students' discipline-based epistemological beliefs and their summative assessment preferences

Simpson, A.

The relation between mathematics students' discipline-based epistemological beliefs and their summative assessment preferences Thumbnail


Authors



Abstract

Existing research posits a relationship between undergraduate mathematics students’ mathematics-related epistemological beliefs and their perceptions of summative assessment. This paper reports a study investigating whether there is indeed such a relationship. First and second year mathematics undergraduate students at two universities in the UK were invited to complete a questionnaire, comprising the Assessment Preference Inventory and the Mathematics-Related Beliefs Questionnaire. The results did not support the prediction, with the only statistically significant relation found being one between students’ self-efficacy and their preference for summative assessment methods requiring complex responses. We conclude either that the prediction of the relationship is mistaken, or that concerns about the definition of discipline-based epistemological beliefs, the uniformity of the sample in the study or the issue of validity of the tools used to measure epistemological beliefs may mask the nature of this relationship.

Journal Article Type Article
Acceptance Date Jan 23, 2019
Online Publication Date Feb 20, 2019
Publication Date Jul 31, 2019
Deposit Date Jan 24, 2019
Publicly Available Date Feb 20, 2020
Journal International Journal of Research in Undergraduate Mathematics Education
Print ISSN 2198-9745
Electronic ISSN 2198-9753
Publisher Springer
Peer Reviewed Peer Reviewed
Volume 5
Issue 2
Pages 147-162
DOI https://doi.org/10.1007/s40753-019-00086-5
Public URL https://durham-repository.worktribe.com/output/1304627

Files

Accepted Journal Article (209 Kb)
PDF

Copyright Statement
This is a post-peer-review, pre-copyedit version of an article published in International journal of research in undergraduate mathematics education. The final authenticated version is available online at: https://doi.org/10.1007/s40753-019-00086-5





You might also like



Downloadable Citations